ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newsletter

September 9, 1998

  • Infant's death reinforces need for medications to be dispensed in ready-to-use form
  • Benchmarking - when is it dangerous?
  • Safety Briefs:
    • We appreciate your response to the recent subscriber's survey. Based on your input we will make some changes to improve readability of the fax and e-mail versions.
    • Caution! With the marketing of CELEXA (citalopram), a selective serotonin reuptake inhibitor (SSRI) for treatment of depression, comes the possibility of confusion with the dibenzapine antipsychotic ZYPREXA (olanzapine). Both are oral dosage forms with names that sound very similar. Doses of Zyprexa above 20 mg daily should cause suspicion.
    • Good journal ad: Novartis Pharmaceuticals currently is running an ad to help reduce medication errors resulting from dispensing the wrong cyclosporine formulation.
    • Bad journal ad: PRANDIN (repaglinide) is a non-sulfonylurea hypoglycemic agent used in the management of non-insulin-dependent diabetes mellitus. An advertisement for Prandin, currently appearing in professional journals, depicts a handwritten prescription for the drug without designating the product's strength.
    • FDA has posted a Dear Doctor letter on the Internet about a recent article in British Medical Journal that calls into question the medical benefit of albumin or plasma protein fraction (PPF) administration to seriously ill patients.
    • FDA scientists have confirmed the presence of impurities in some 5-hydroxy-L-tryptophan (5-HTP) products currently marketed and widely promoted as dietary supplements.
    • An executive summary of the January 8, 1998 "FDA Workshop on Minimizing Medical Product Errors - A Systems Approach"

September 23, 1998

  • Accidental administration of IV meds intrathecally
  • Report adverse events involving herbal products
  • Safety Briefs
    • Caution: We've noticed that AMPHOTEC, a lipid-based amphotericin B product, is sometimes referred to in texts and drug databases as "amphotericin B colloidal dispersion" rather than by its official name, amphotericin B cholesteryl sulfate complex for injection.
    • At a September 8, 1998, FDA Health Professional Organization Meeting, William Zellmer, Senior Vice President for Professional, Scientific, and Public Affairs of the American Society of Health-System Pharmacists (ASHP), discussed recurring critical issues that contribute to medication errors.
    • INTEGRILIN (eptifibatide) injection is a new antiplatelet agent marketed by COR Therapeutics and Key Pharmaceuticals. The drug may be useful in preventing adverse thromboembolic phenomena in patients with unstable angina or acute myocardial infarction (non-Q-wave), or patients undergoing percutaneous coronary intervention. Be careful with the dosing calculations.
    • There is new evidence (Behringer, W et al. Cumulative epinephrine dose during cardiopulmonary resuscitation and neurologic outcome. Ann Intern Med 1998;129:450-56) that the use of high dose epinephrine during cardiopulmonary resuscitation may have a deleterious impact on patient outcome.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP